Montelukast effect wearing off?

Hello all,

I started taking Montelukast at the end of last year, and it has been FANTASTIC. I think it has been far more effective than various inhaled steroids/long acting relievers etc.

I did have problems sleeping for a couple of months, but that's gone now.

After starting it, I felt only minimally bad when waking up in the mornings (although would be back to feeling bad if I forgot to take it even only once). However, I've suddenly realised that I'm feeling bad in the mornings again. Is it possible that somehow I'm responding less to it after 7ish months?

I'm reluctant to start messing around with what I'm taking/not taking at the moment, as I have lots of trips planned imminently. However, I'll barely be in the UK for the rest of the year, so I guess I do need to get it sorted. Also planning a lot of mountain climbing in remote areas of the globe... (which I'm not particularly good at!!)

Oh, whilst on the subject of mountain climbing - pred makes my calf muscles really hurt, which is (OK, a relatively minor) annoyance when doing a lot of walking. I guess there's nothing that will stop that?

Thanks x

3 Replies

oldestnewest
  • I had a similar experience. It was fantastic at first and then after about 8 months, the effect wore off. So I guess, yes the effect can wear off in a few odd bods, but this doesn't seem to be very common - my asthma nurse said everyone else she'd given it to continued to find it useful.

  • Hi C,

    I'm sorry to hear that your montelukast isn't working so well, after having such a fantastic response to it to start with - how frustrating for you.

    In answer to your question, I'm not aware of montelukast particularly behaving in this way in the trials or in the product literature, although some of the trials were not perhaps followed up for the sort of time period you're talking about. Anecdotally, it does seem that this can happen to some people, though. The other explanation, of course, is that your asthma is randomly fluctuating in severity, as asthma sometimes does, and that you just happen to be in a bad patch at the moment for reasons unrelated to the montelukast.

    I am sure if you go back to your doctor they will be able to review your medical history and the medication that you have tried in the past and see if you need to try something different. Finding the right treatment for your asthma is a process of experimentation - everyone's different - and it can be frustrating at times, but do persevere.

    As far as the calf pains and pred are concerned: is it cramp, or muscle aching? I don't really have any specific suggestions, but general things like making sure you warm up and cool down after exercise, and keeping well hydrated, may help. If it's a severe or persistent problem, you should mention it to your doctor.

    Hope this helps

    Em H

  • Have you considered that it might just be the time of year. I am also on montelukast and take telfast daily too but I will still wake up quite a bit in the summer feeling a bit yuk. Because of the heat we have the windows open over night which means more dust moving around in the house and the pollens are generally high at the moment.

You may also like...